If You’re on This Medication, Doctors Say You May Be More Vulnerable to Heat Waves
Summer temperatures are on the rise all over the country—and for people on certain medications, that can cause surprising health risks.
If you’ve stepped outside in the past week, you’ve probably noticed it’s a bit hotter than usual. Temperatures are blazing at record levels, especially in places like Arizona which reached 115 degrees Fahrenheit last week.
With that said, major heat waves can not only be a problem for the elderly and outdoor workers, but also those on some antidepressants.
Heat waves & antidepressants
There are different types of antidepressants, but Kristin Gill, MD, board-certified psychiatrist and Chief Medical Officer of Minded, says for individuals taking two classes of drugs the summer heat can really be an issue: Select serotonin reuptake inhibitors (SSRI’s) and tricyclics.
You may be familiar with SSRI’s like Prozac and Zoloft, which are commonly prescribed to treat mental health conditions including depression, anxiety, obsessive-compulsive disorder and post traumatic stress disorder. While they may be helpful in mitigating symptoms of these conditions, they don’t come without a potential list of side effects.
Increased sweating is a common side effect for those on SSRIs, and this can become even more problematic in the event of high temperatures.
“Sweating is the body’s natural cooling mechanism, but some individuals on SSRI’s may notice increased sweating,” Dr. Gill says. “This excessive sweating can be an issue year-round for some individuals, but in the summer months it’s particularly important to pay attention to your body as this can potentially lead to dehydration. Symptoms of dehydration may include nausea, lightheadedness, headaches, and general malaise.”
TikTok users have even hopped on the bandwagon to post videos spreading awareness about the potential for excessive sweating and the increased likelihood of dehydration during the warmer summer months. One user, @Adelaide_SayWell, posted a video to her 617K followers advising those on certain psychiatric medications, like SSRI’s, to be alert to heat intolerance and potential dehydration as many people do not know about this common side effect.
Here’s what to do
“To cope with increased sweating due to SSRIs in the summer, it’s important to stay well-hydrated, wear light, breathable clothing, and try to stay cool,” Dr. Gill says. “You can also use a mild antiperspirant, apply cool compresses to your forehead or back of your neck, and avoid triggers such as hot foods or drinks. However, if the sweating becomes a serious concern or discomfort, it is crucial to discuss this with your healthcare provider, as they might adjust the dosage or consider an alternative medication.”
Aside from SSRI’s, there’s also evidence pointing to the fact that tricyclic antidepressants like Tofranil and Pamelor may lead to problems in warmer weather.
“Tricyclics can affect the hypothalamus, the area in your brain that regulates the body’s internal temperature,” says Dr. Gill. “This can lead to problems such as muscle cramps, heat rash, and heat exhaustion.”
The bottom line is those on certain medications including SSRIs and tricyclics should be more cognizant of their heat exposure during the summer months. Drink plenty of water and, if necessary, spend time wherever it’s cool.
- The 3 Best Hydrating Beverages That Aren’t Water, from a Certified Sports Dietitian
- Most Heart Attacks Happen on This Day of the Week, Says New Study
- Here’s How Long the COVID-19 Vaccine Really Works, Says New Study
- What Is ‘Vaginal Seeding’? Medical Doctors Explain
- “Am I Burnt Out?” This Medical Doctor’s 2-Minute Quiz Provides Burnout Symptoms, Answers and Relief